Colorado, 2008

Tornado in Colorado, August 23, 2008

August 23, 2008 · NWS PUB · 1 event in 1 county or zone

A tornado occurred destroying scores of trees near the Ridgewood subdivision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A tornado occurred destroying scores of trees near the Ridgewood subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 1:24 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 23, 1:24 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT SAT AUG 23 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CONCERN IS LOCALLY HEAVY RAIN THIS EVENING S MTNS AND
ADJACENT PLAINS...

CURRENTLY...AS OF EARLY AFTERNOON...MOST CONVECTION LOCATED OVER SW
AND C MTNS WHERE BEST INSTABILITY RESIDES. TEMPS ON THE COOLER SIDE
WITH MAINLY 70S PLAINS. PLENY OF LLVL MOISTURE NOTED ACROSS THE
REGION. WAT VAP SHOWS WHAT APPEARS TO BE A WEAK DISTURBANCE OVER SW
WY/NW CO.

REST OF TODAY AND TONIGHT...MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.
BOTH GFS AND NAM ARE SIGNALLING LOCALLY HEAVY RAIN IN THEIR
RESPECTIVE QPF FIELDS. NAM IS A BIT FARTHER S ACROSS THE S SANGRES/S
SW MTNS AND SAN LUIS VALLEY WHILE THE GFS IS MAINLY SHOWING HEAVIER
PRECIP ACROSS PIKES PEAK REGION...S ACROSS THE WET MTN REGION. THIS
HEAVY RAIN EVENT IS BEING FORCED BY THE WEAK DISTURBANCE NOTED
ABOVE...CAPES OF 1000-1500 J/KG RANGE...AND THE FACT THAT THE WINDS
THROUGH THE COLUMN ARE RATHER LIGHT...LEADING TOWARDS SLOW STORM
MOTION. I BELIEVE THE THREAT WILL MAINLY BE LOCALIZED (VS
WIDESPREAD) AS I DO NOT SEE  ANY STRONG SE LLVL FLOW IN THE
GUIDANCE. HOW I PLAN TO HANDLE THIS THREAT IS TO MENTION LOCALLY
HEAVY RAIN IN THE GRIDDED FCST DATABASE. I DO NOT BELIEVE A FFA IS
NECESSARY ATTM. THIS POTENTIAL HEAVY RAIN ACTIVITY WILL ALSO DEVELOP
A BIT LATER THAN NORMAL DUE TO MORE STABLE AIR WHICH IS CURRENLTY
OVER THE REGION...AND IT WILL TAKE THE ATMOS A BIT LONGER TO REACH
CONVECTIVE TEMP. FOR THE REST OF THE PLAINS...THE STABLE AIR AND
WEAK FLOW WILL LIMIT THE CONVECTION OVER THE FAR E PLAINS...HAVE
KEPT THE POPS RATHER LOW FOR AREAS WELL EAST OF I-25.

TOMORROW...IT WILL DRY OUT A BIT MORE OVER THE REGION AND EXPECT THE
ACTIVITY WILL BE A BIT LESS...AND THE HEAVY RAIN THREAT MUCH LOWER.
AS FOR TEMPS...I AM A BIT AT A LOSS WHY THE NAM WANTS TO KEEP IT SO
COOL OVER THE REGION...AND I HAVE LEANED MORE TOWARDS THE GFS TEMP
GUIDANCE. /HODANISH

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

LONGER TERM METEOROLOGICAL ISSUES ARE PRIMARILY POPS AND
TEMPERATURES. LATEST FORECAST PROJECTIONS SUGGEST THAT ENOUGH
ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING
FROM SUNDAY NIGHT INTO WEDNESDAY TO ALLOW ISOLATED POPS TO REMAIN
PAINTED OVER THE CWFA DURING THIS TIME-FRAME.

NEXT NORTHERLY SURGE SLATED FOR THURSDAY APPEARS TO IMPACT REGION
LESS THAN ORIGINALLY DEPICTED AND WILL PAINT CWFA WITH SEASONAL
TEMPERATURES IN COMBINATION WITH ISOLATED POPS FROM THURSDAY INTO
NEXT SATURDAY.

REGARDING TEMPERATURES...EXPECT THAT MAXIMUM AND MINIMUM
TEMPERATURES TO RUN ABOVE LATE AUGUST CLIMATOLOGICAL VALUES DURING
THE LONG TERM...WITH THE WARMEST TEMPERATURES ANTICIPATED MONDAY
THROUGH WEDNESDAY(ESPECIALLY WEDNESDAY). COOLEST TEMPERATURES OF
THE LONG TERM SHOULD BE NOTED BY NEXT THURSDAY AND FRIDAY.
FINALLY...GRADIENT WINDS TO REMAIN RATHER SUBDUED THROUGH THE
UPCOMING LONG-TERM PERIOD.

&&

.AVIATION...

MAIN CONCERN WILL BE DIURHAL CONVECTION LATER THIS AFTERNOON AND
EARLY EVENING OVER THE THREE TAF SITES. I DO EXPECT THE THREAT TO BE
OVER WITH BY MID EVENING (01-03Z TIME FRAME). BEST CHANCE WILL BE
KCOS AS STORMS MOVE OFF THE PIKES PEAK MASIF. I DO NOT EXPECT ANY
LOW CLOUDS TONIGHT AS WE DO NOT ANTICIPATE ANY SYNOPTIC SE LLVL FLOW
ACROSS THE PLAINS. THERE MAY BE SOME GROUND FOG TOWARDS SUNRISE
GIVEN THE NON EXISTANT FLOW IN THE LLVLS ACROSS ANY OF THE 3 TAF
SITES...BUT BELIEVE THREAT IS TOO LOW TO MENTION ATTM.

FOR TOMORROW...EXPECT LESS CONVECTION THEN TODAY AS DRIER AIR WILL
BE OVER THE REGION AND NO DISTINGUISHABLE DISTURBANCES ARE NOTED IN
THE GUIDANCE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 5:46 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT AUG 23 2008

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER AND
NEAR THE MOUNTAINS...WHILE ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE SOUTHEAST PLAINS.  THE MAIN THREATS FROM STORMS TODAY WILL BE
HEAVY RAIN...WIND GUSTS AROUND 40  MPH AND HAIL UP TO 1/2 INCH IN
DIAMETER.  THERE IS THE CHANCE THAT ONE OR TWO STORMS WILL BECOME
SEVERE OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WITH HAIL AROUND 1
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...WITH THE HIGHEST
PROBABILITY AREA BEING ACROSS THE SOUTHEAST COLORADO MOUNTAINS
AND PLAINS. A FEW STORMS COULD BE STRONG ACROSS THE SOUTHEAST
PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2
INCH...WIND GUSTS UP TO 50 MPH...AND PERIODS OF LOCALLY HEAVY
RAIN.

FOR THE NEXT WORK WEEK...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY ACROSS MOST OF THE FORECAST AREA. THE FOCUS
AREAS WILL BE THE MOUNTAINS...HIGH VALLEYS AND INTERSTATE 25
CORRIDOR. ALL THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING...OVER THE SOUTHEAST
MOUNTAINS AND PLAINS.

28/27

The radar

The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Teller

When
August 23, 2:05 PM MST to 2:07 PM MST
Where
Teller County, 8.97 mi NNW of Woodland Park to 8.49 mi NNW of Woodland Park
Rating
EF1
Path length
0.64 mi
Path width
100 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.114, -105.090

A tornado occurred in northeast Teller County...destroying scores of trees...and narrowly missing a subdivision.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124081.